question-icon

What causes weakness and dizziness while on cold and flu medication?

default
Posted on Sat, 26 Jul 2014
Question: my parents are 75years old and have been using Cold and Flu tablets with good relief. Recently they developed severe weakness, giddiness and my father even had a fall in the toilet. Could this be related to the use of these medications ?
doctor
Answered by Dr. Prakash H Muddegowda (29 minutes later)
Brief Answer:
Probably not related.

Detailed Answer:
Hi Dr.,
I am Dr. Prakash HM and I would like to answer your query.
Other medical conditions could have contributed to weakness rather than cold and flu tablets. They are known to cause giddiness, but not severe weakness.

If you can specify the medications/components, I will try to help you more.

Look for contributory factors like nutrition or hypotension. Severe weakness should not seen with OTC medications.
One possible explanation - drug allergy - if brand was changed or added.

Any further queries, happy to help again.
Dr. Prakash HM

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Prakash H Muddegowda (23 hours later)
The medication has Pseudoephidrine, Caffeine and Paracetamol.
doctor
Answered by Dr. Prakash H Muddegowda (12 hours later)
Brief Answer:
Medication's are not the cause.

Detailed Answer:
Hi Dr.,
The list of medication provided does not cause any of the symptoms.
Other factors needs to be evaluated like nutritional deficiencies like anemia or electrolytes. Associated postural hypotension also needs to be checked.
However, I cannot add more at present and I can only rule out that medication, as told in the question do not cause weakness or dizziness..
Any further queries, happy to help again

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Prakash H Muddegowda

Geriatrics Specialist

Practicing since :2004

Answered : 2138 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes weakness and dizziness while on cold and flu medication?

Brief Answer: Probably not related. Detailed Answer: Hi Dr., I am Dr. Prakash HM and I would like to answer your query. Other medical conditions could have contributed to weakness rather than cold and flu tablets. They are known to cause giddiness, but not severe weakness. If you can specify the medications/components, I will try to help you more. Look for contributory factors like nutrition or hypotension. Severe weakness should not seen with OTC medications. One possible explanation - drug allergy - if brand was changed or added. Any further queries, happy to help again. Dr. Prakash HM